LEGAL NOTICE TO THE FOLLOWING ALLNURSES SUBSCRIBERS: Pixie.RN, JustBeachyNurse, monkeyhq, duskyjewel, and LadyFree28. An Order has been issued by the United States District Court for the District of Minnesota that affects you in the case EAST COAST TEST PREP LLC v. ALLNURSES.COM, INC. Click here for more information
It seems like this week the theme in the ER was intentional overdose. What's the most common drug that you see people take in excess? I'd say in my experience it's been Seroquel. I'm kind of guessing one of the side effects is harm to self.
Usually just depends on what prescriptions or OTCs are available. I see a lot of antidepressants and Benadryl (a lot). The most serious OD attempt I've seen was a teen who shot themselves up with a full bottle of Grandma's insulin. Lamest? People who take three Xanaz or Percocet for the buzz, start feeling pitiful, and then decide to name that a suicide attempt. *eye roll*
We've had the betablocker attempt. She was almost successful too. I don't know what became of her after ICU though....We also get a ton of tylenol which is annoying because mucomyst stinks and they always do just enough to destroy their liver. The funniest one was the girl who took 8 flagyl. I then had to give her charcoal with sorbitol. I made sure she was close to the bathroom and she went home with a serious warning to avoid ETOH. Can't imagine the next day she had!
Tylenol PM. Usually people don't realize how dangerous all that Tylenol is and they end up destroying their livers when they say they "just wanted to sleep..." I picked up one girl who took a bottle of 50 Tylenol PM. On scene she was responsive but slightly drowsy. By the time we got her to the hospital (maybe 15-20 minutes later), she was unresponsive and nearly ready for intubation.
We don't see this too often, but we have seen a couple of swallowed Fentanyl patches. Both almost died until we saved their bacon. Too bad all they wanted to do was get high.
Mostly we see the Xanax, Benadryl, and Tylenol. One guy had buyer's remorse after he took about 50 ES Tylenol and came in immediately after he took them. When he asked why I had this garden hose to lavage his stomach I told him because "acetaminophen overdose is a long, painful way to die." He opened up and took it like a man.
Alcohol is the most commonly ingested substance found on most my patients in the ED. After the probably Tylenol or its generics, but in 20+ years I have seen just about everything taken for a "suicide" attempt.
I was at this gym once when this really muscled up guy passedout. One of the other guys said 'oh don't mind him he drinks 2 to 2 1/2 GALLONS of water right before he starts working out. " I did mind and called 911. Last I heard his Na was in the 1 teens and his K was in the 2s. Water intoxication. And this wasn't the first time the ER had seen him either.